Thunderstorm Wind, Weld
- When
- August 11, 12:57 PM MST
- Where
- Weld County, 4.28 mi NNW of Pawnee Buttes
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.880, -104.000
The AWOS station K1OW two miles northwest of Pawnee Buttes.
Thunderstorms brought severe wind gusts to the northeast Colorado plains during the afternoon of August 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Thunderstorms brought severe wind gusts to the northeast Colorado plains during the afternoon of August 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 11, 10:47 AM MST, 2 hours 10 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 1147 AM MDT Sun Aug 11 2024 .KEY MESSAGES... - A bit less storm activity is expected today, but there is still a marginal risk of severe storms (mainly wind) and burn area flooding. - Slightly cooler Monday with better precipitation chances. The main threat will be heavy rainfall with a couple strong to severe storms possible. - Chance of severe storms continues on the plains for Tuesday. - Gradual drying trend expected from Wednesday through the end of the work week with near to slightly above normal temperatures. && .UPDATE... Issued at 1028 AM MDT Sun Aug 11 2024 Morning showers and storms that came off the mountains have dissipated, and also helped erode the stratus and fog. Water vapor and visible satellite shows a little more pronounced drying and stability (trapped waves) over the northern border area. Downslope is developing as seen on the Platteville and KFTG-88D wind profilers, with 20 kts at 7000 ft MSL. Thus, the downslope drying is underway and for the aforementioned reasons we've cut back PoPs a bit over the northern sections of the forecast area. We should still see scattered convection develop, however as we destabilize this afternoon with sufficient mid level moisture. Also, we'll have a threat of a couple severe storms over the eastern plains along the interface of downslope flow and mixing, and higher Tds/MLCAPE/southeast flow over the eastern plains. Most likely that occurs somewhere from around Sterling to Akron and Limon and points east. && .SHORT TERM /Through Tonight/... Issued at 427 AM MDT Sun Aug 11 2024 There are a couple weak shortwaves to modulate convection today. One is exiting across eastern Colorado right now, with a dry/subsident patch over the northern mountains. The next is bringing lift to the Colorado/Utah border with some showers/storms there now. This should move across our mountains by early afternoon and the plains in the afternoon and early evening. With the clearing, we've cooled enough to develop a patch of stratus over most of Weld county. There are light north winds that could bring this over the northern part of the Denver metro area for a few hours this morning. Like yesterday, it should be shallow enough to burn off pretty quickly. There's more substantial stratus and some localized fog in areas of weak upslope over the northeast corner that could take longer to dissipate and hold temperatures cooler out there during the day. There is warmer and drier air aloft moving in from the west. The warming and drying may offset each other and we'll still wind up with CAPEs in the 600-1200 J/kg range. Precipitable water comes down a little, but will still be around an inch on the plains. Mid level winds come down a little bit, so slower storm motions may also offset the decreased moisture availability. Overall, we'll probably have similar severe/flood threats as we had yesterday, maybe a few isolated events, maybe not. Greatest severe threat would be for wind as storms organize into clusters/lines moving into the better moisture over the middle portion of our plains, then it's cooler by the eastern border. Flash flood threat should be limited to the more sensitive burn areas. Forecast temperatures are near the middle of guidance and look good. Main changes to the forecast were the fog and cloud/shower timing. && .LONG TERM /Monday through Saturday/... Issued at 427 AM MDT Sun Aug 11 2024 The active pattern will continue for the long term forecast as WSW flow aloft will help usher in monsoonal moisture across the Four Corners and into the forecast area. The jet will shift slightly to the north Monday and ridging is expected to rebuild over the western CONUS. Forecast soundings indicate that Monday morning commuters may have to contend with some fog reducing visibilities across portions of the northeast corner of the CWA, mainly along the South Platte River Valley. In the afternoon, 700 mb temperatures will remain slightly cooler keeping Monday's high temperatures a few degrees below normal to start the work week. Dewpoints are expected to remain in the 50s and 60s across the forecast area and PWATs look to be 130-150% of normal. S/SE surface flow and a passing shortwave stemming from the PNW will help initiate likely showers and storms over the high country late morning. The main threat from these storms for the mountains will be heavy rainfall, which could create flash flooding across sensitive areas, especially our most recent burn scars. These storms are expected to move eastward across the plains and persist into the evening hours where there is a chance for heavy rainfall to occur, mainly for Lincoln and Washington Counties, where there could be localized accumulations exceeding 2". The ridge is expected to continue its eastward shift on Tuesday as it builds over the central CONUS. This will continue the WSW flow of monsoonal moisture through the Four Corners and into the forecast area once again. An expected shortwave moving through the PNW will support likely afternoon showers and thunderstorms across the high country with decreased chances for the plains over Monday's more widespread coverage. However, there is a marginal threat for isolated severe storms over portions of the plains for hail and winds with sufficient shear possible to support thunderstorm organization in the more robust updrafts. High temperatures are expected to be a few degrees warmer than Monday, and are forecast to be in the upper 80s across the plains, putting us at near normal temperatures. The foothills and mountains are expected to be in the 60s and 70s. There will be additional flash flood concerns for some localized heavy rainfall for our burn scars again. A shortwave trough over western Canada looks to push east on Wednesday that may flatten out the upper level ridge and trim off some of the moisture flow from the southwest. PWATs are expected to decrease to ~98-110% of normal. Forecast soundings show large dewpoint depressions and 700 mb temperatures increase a few more degrees, which will translate to a few degrees added onto daily high temperatures. Inconsistencies remain in model outputs at this point in the forecast. There is uncertainty on timing and depth of the shortwave trough passing through the PNW that will be a deciding factor on how much monsoonal moisture we will tap into for the second half of the week. High temperatures should slowly make their way back into the low 90s across the plains for the weekend. && .AVIATION /18Z TAFS through 18Z Monday/... Issued at 1147 AM MDT Sun Aug 11 2024 Appears threat of thunderstorms this afternoon has decreased per satellite imagery showing trapped waves (stability) and developing downslope flow. We'll still have scattered light showers and an isolated thunderstorm possible, but not enough threat to carry in the TAFs at this point. VCSH is the most likely scenario for now. Depending on heating (slowed by mid/upper level cloudiness), mixing will help transport stronger westerly winds (about 1000-2000 ft off the deck) down to the surface, with gusts 20-25 knots expected from the WNW should we fully mix 20Z-00Z. For this evening, a surge is noted pushing back to the TAF sites from the northeast around 02Z-03Z. That will support low level moisture advection and a higher potential of stratus again (60-70% chance) later tonight into Monday morning. Thus, we'll add stratus and IFR ceilings 09Z-15Z, and a TEMPO period of fog at KDEN 11Z-14Z. Monday will see a higher risk of thunderstorms (60-70% chance) and therefore TEMPO TSRA by 21Z. && .HYDROLOGY... Issued at 427 AM MDT Sun Aug 11 2024 There's a little less moisture available today, but scattered slow moving thunderstorms are still expected with localized heavy rain possible. The only flash flood should be limited to the more sensitive burn scar areas for possible rainfall of 0.5 to 1 inch in an hour. With above normal PWATs and monsoonal moisture in place for the first half of the week, there will be a threat of heavy rain across the forecast area through Tuesday. Some of the storms may produce localized flash flooding, especially in and near the recent burn scars. The Alexander Mountain burn area will have an elevated threat with limited threats for the older burn scars. Conditions are expected to trend to warmer and drier by Wednesday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Barjenbruch SHORT TERM...Gimmestad LONG TERM...Bonner AVIATION...Barjenbruch HYDROLOGY...Bonner/Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1059 AM MDT Sun Aug 11 2024 COZ030>051-121700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1059 AM MDT Sun Aug 11 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to redevelop over the mountains by early afternoon and then spread and develop eastward across the plains through the late afternoon hours. A couple storms will likely become severe, mainly along and east of a Sterling to Akron to Limon line where more instability exists. The main threat is damaging wind gusts to around 60 mph, but large hail is also possible. The recent burn scars will see a limited threat of flash flooding, as storms will be moving along and intensity of storms in/near the mountains is expected to be a little less than yesterday. Storms will diminish from northwest to southeast across the area this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous showers and storms are expected to start the week, most numerous over the high country and Palmer Divide. Locally heavy rainfall is possible with the stronger storms that could elevate the flash flood threat for sensitive areas like our burn scars. A couple of storms could become severe Monday and Monday evening with possibly a higher threat on Tuesday. There will be a gradual warming and drying trend Wednesday through Friday, with thunderstorm activity returning to a more typical summer convective pattern as the week persists. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any reports of heavy rainfall, strong wind gusts, or hail will be appreciated.
Preliminary Local Storm Report
National Weather Service Denver CO
1249 PM MDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM Flash Flood 2 WNW Cedar Cove 40.42N 105.29W
08/07/2024 Larimer CO NWS Employee
Delayed Report: Several rocks laying across
Hwy 34, right off the Alexander Mountain
burn scar.
&&
GHSpecial Weather Statement
National Weather Service Denver CO
136 PM MDT Sun Aug 11 2024
COZ038-042-048-112015-
Logan County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
136 PM MDT Sun Aug 11 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WELD AND WEST
CENTRAL LOGAN COUNTIES THROUGH 215 PM MDT...
At 136 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 13 miles northeast of
Pawnee Buttes to 6 miles southwest of Panorama Point to 4 miles
southwest of Hereford, or along a line extending from 19 miles
southwest of Kimball to 50 miles north of Fort Morgan to 27 miles
southeast of Cheyenne. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grover, New Raymer, Keota, Hereford, Stoneham, and Pawnee Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4067 10332 4059 10376 4059 10430 4096 10449
4100 10410 4100 10376
TIME...MOT...LOC 1936Z 322DEG 24KT 4099 10387 4095 10412 4092 10435
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HEAVENERThe Cheyenne radar (KCYS), 74 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
2 thunderstorm wind. Local standard time, as filed.
The AWOS station K1OW two miles northwest of Pawnee Buttes.
The mesonet station CO035 I-76 Sterling.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198953, 1198956.